The common contraceptive pill has been linked to a heightened risk of depression, according to new Danish studies.
The JAMA Psychiatry research suggests that adolescents are most at risk, along with women using hormonal contraceptive implants.
“Within six months after initiating the use of contraception, the depression rate was increased by 40 per cent and among teenagers by 80 per cent,” the study’s author, Dr. Ojvind Lidegaard, told CBC Radio.
The discovery was made from data collected from more than one million Danish women over a 10-year period. The participants, aged between 15 and 34 years old, had no record of suffering any major mental health disorders prior to the study.
New information also reveals the rate of depression dropped substantially as the women continued using birth control — the study confirming this trend in results from older participants.
While the aversive effects of the pill have been explored in the past, no prior study has produced results of this magnitude.
However, a Seattle pediatrician, Dr. Cora Breuner, urges women to be wary of these new findings, he believes the ability women have to plan parenthood overrides side effects.
“An unintended and unwanted pregnancy far outweighs all the other side effects that could occur from a contraceptive,” Breuner told Yahoo 7.
What are your thoughts? Let us know by tweeting @YahooStyleCA!